Alert archive / Ohio / Areal Flood Warnings in 2021

Areal Flood Warning 17, NWS Cleveland, OH

October 9, 20214 counties in Ohio

NWS Cleveland, OH issued this areal flood warning at Oct 9, 2021, 8:44 AM EDT for 4 counties in Ohio. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 9, 2021, 8:44 AM EDT (12:44 UTC)
Expired
Oct 9, 2021, 11:45 AM EDT
In force
3 hr
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Flood severity
None

Counties Ashtabula County, OH, Geauga County, OH, Portage County, OH, Trumbull County, OH

The radar

The Cleveland radar (KCLE), 74 km from the middle of the area, began a volume at 12:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 9, 8:53 AM EDTFLOOD1 Ene Garrettsville, OHEAGLE CREEK IS OUT OF ITS BANKS AND FLOWING OVER THE BRIDGE ON BROSIUS ROAD. VIDEO WAS OBTAINED FROM SOCIAL MEDIA.
Oct 9, 10:26 AM EDTFLOOD3 N Middlefield, OHBURTON WINDSOR ROAD FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 0.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
194 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

138 
WGUS41 KCLE 091244
FLWCLE

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Cleveland OH
844 AM EDT Sat Oct 9 2021

OHC007-055-133-155-091545-
/O.NEW.KCLE.FA.W.0017.211009T1244Z-211009T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ashtabula OH-Geauga OH-Portage OH-Trumbull OH-
844 AM EDT Sat Oct 9 2021

The National Weather Service in Cleveland has issued a

* Flood Warning for...
  Southwestern Ashtabula County in northeastern Ohio...
  Southeastern Geauga County in northeastern Ohio...
  Northeastern Portage County in northeastern Ohio...
  Northwestern Trumbull County in northeastern Ohio...

* Until 1145 AM EDT.

* At 844 AM EDT, local law enforcement reported ongoing flooding 
  within the warned area due to thunderstorms overnight.  Between 3 
  and 5 inches of rain have fallen.

* Some locations that will experience flooding include...
  Ravenna, Newton Falls, Middlefield, Garrettsville, North 
  Bloomfield, Orwell, Burton, West Farmington, Parkman, Huntsburg, 
  Claridon, Windham, Hiram, Aquilla, and Wayland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4155 8118 4159 8112 4158 8095 4154 8088
      4160 8076 4163 8075 4160 8069 4144 8076
      4138 8091 4113 8101 4115 8124 4133 8117

$$

Clark
1 follow-up statement
882 
WGUS81 KCLE 091542
FLSCLE

Flood Statement
National Weather Service Cleveland OH
1142 AM EDT Sat Oct 9 2021

OHC007-055-133-155-091552-
/O.EXP.KCLE.FA.W.0017.000000T0000Z-211009T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ashtabula OH-Geauga OH-Portage OH-Trumbull OH-
1142 AM EDT Sat Oct 9 2021

...FLOOD WARNING WILL EXPIRE AT 1145 AM EDT THIS MORNING FOR 
SOUTHWESTERN ASHTABULA, SOUTHEASTERN GEAUGA, NORTHEASTERN PORTAGE 
AND NORTHWESTERN TRUMBULL COUNTIES...

Rain has ended across the area and flood waters are receding. Please 
continue to heed remaining road closures and do not drive through 
flooded roadways. Stay away from rivers and creeks which are flowing 
swiftly and at high capacity.

LAT...LON 4155 8118 4159 8112 4158 8095 4154 8088
      4160 8076 4163 8075 4160 8069 4144 8076
      4138 8091 4113 8101 4115 8124 4133 8117

$$

Clark

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this areal flood warning went out at Oct 9, 6:43 AM EDT, 2 hours 1 minute earlier.

Area forecast discussion, Oct 9, 6:43 AM EDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Cleveland OH
643 AM EDT Sat Oct 9 2021

.SYNOPSIS...
A weak low pressure trough will drift to the north today. A warm
front will lift north across the area Sunday, followed by a low
pressure system and associated cold front on Tuesday. Weak high
pressure will build into the area Wednesday and Thursday. As
stronger cold front is expected to impact the area by Friday.

&&

.NEAR TERM /THROUGH SUNDAY/...
Rain showers with embedded thunderstorms and heavy rain
continues to impacts portions of northeast Ohio. A Flash Flood
Warning continues for parts of Geauga, Ashtabula, Trumbull and
Portage counties where up to 2-5" of rain has fallen this
morning. See the Flash Flood Warning for additional details.
This area of rain is expected to pivot eastward this morning
while overall rainfall intensity is expected to trend downward.
Additional isolated to scattered showers and thunderstorms is
still expected this afternoon/evening.

Patchy to areas of fog has also developed this morning across
parts of central Ohio. For this reason, have issued a Special
Weather Statement to cover this hazard. Fog should dissipate
within 1-2 hours of sunrise.

Previous Discussion...
Upper-level trough currently located over lower Michigan
accelerates northward today and tonight as it finally becomes
embedded in moderate southwest flow. Cyclonic southerly flow
will persist over the local area as a result of this trough,
resulting in a steady stream of moisture advection across
northeast Ohio and northwest Pennsylvania. Additionally, a moist
environment is already in place with PWAT near 1.5" and surface
dew points above 60 deg F. Forcing from marginal isentropic
upglide, moderate upper-level jet divergence, and pieces of
vorticity rotating around the base of the upper-level trough
(resulting in differential vorticity advection), have all aided
in continued development of rain showers early this morning.
Additionally, residual MUCAPE of 500-1000 J/kg has added a
convective element to showers, with embedded thunderstorms and
heavy rain at times. Estimated radar QPE values already show
upwards of 1-1.5" of rain over parts of northeast Ohio and
northwest Pennsylvania. 06Z HRRR/RAP does show an additional
1-2" of QPF through about 12Z this morning for some of the same
areas, resulting in some localized flooding. Showers and
thunderstorms will become more scattered by afternoon and
evening, diminishing by 00Z. While MUCAPE could reach 1500 J/kg
again this afternoon, severe thunderstorms are not expected
again this afternoon due weak bulk wind shear of less than 20
knots and very marginal mid-level lapse rates of less then 6
C/km.

For tonight and Sunday, much quieter weather is expected as
upper-level ridging builds in the upper-level trough's wake.
Temperatures rise to the upper 70s to low 80s Sunday afternoon
as a warm front lifts northeast across the area.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
We will start out the week with an upper level ridge from the
southeast CONUS up into the Upper Ohio Valley region. The center of
a surface high pressure system will be near the central Appalachian
Mountains and Mid-Atlantic region on Monday. Southerly breezes will
continue to pump in warmth and humidity. Model guidance continues to
indicate that Monday will be a very warm day. Guidance has been just
a touch too low on daily max temperatures recently. We bumped up the
afternoon highs a degree or two from guidance for Monday afternoon
along with the added affect of a slight downsloping from the Central
Ohio Highlands and "Heights" of northeast Ohio. Low to mid 80s will
be expected with dewpoints in the middle to upper 60s...MUGGY for
October. We will be within a couple degrees of daily record high
temperatures. Look at the Climate section below for more details.

A rather vigorous mid level shortwave trough will be ejecting out of
the southern Plains Region Monday into the Midwest Monday night and
into the western Great Lakes region Tuesday. This weather system
will skirt by to our west and northwest late Monday night and early
Tuesday with a chance for scattered showers and isolated thunder. It
will also move a weak cold front across the region but only knock
down temperatures several degrees on Tuesday.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
Another upper level ridge moves over the region on Wednesday with
quiet weather and above average temperatures. Afternoon highs will
climb back into the upper 70s to around 80 for the mid week. An
upper level trough takes shape over the northern and central CONUS
with our region in a southwest flow aloft Thursday and Friday. A
slow moving front will move into the region late Thursday into
Friday with scattered showers and some possible thunder. Temperatures
will remain well above average through Friday with indications of a
cool down possibly next weekend.

&&

.AVIATION /12Z Saturday THROUGH Wednesday/...
Areas of showers with embedded thunderstorms expected through
this morning near KERI and KYNG. Brief lower visibilities and
ceilings are expected with these showers. Showers and
thunderstorms will pivot east while dissipate by early
afternoon. Elsewhere fog has developed at and near KTOL, KFDY,
and KMFD. Visibilities will be variable but could drop to as low
as 1 SM or less at times. Fog should dissipate by 13Z. Mostly
VFR conditions are expected by early afternoon. Redevelopment
of scattered showers and isolated thunderstorms is expected
again during the afternoon hours, especially near KERI and KYNG
(though could be near KCLE and KCAK as well), though isolated
MVFR conditions will be more isolated to shower occurrence. Rain
showers should diminish by 00Z Sunday.

Light winds are generally anticipated through the TAF period, 5
knots or less.

Outlook...Non-VFR possible with showers and thunderstorms
Monday night through Tuesday.

&&

.MARINE...
This weekend is a bonus weekend with warm weather and relatively
quiet conditions on Lake Erie. The weather pattern will be unusual
for October standards. There will be the chance for scattered
showers and thunderstorms today for mainly the eastern basin of Lake
Erie. Southerly today 5 to 12 knots. A series of low pressure
systems moving across the Upper Great Lakes region tonight through
Tuesday will yield an increase in southerly winds 10 to 20 knots
tonight through Tuesday. With the offshore surface flow, expect
waves to be minimum near the lakeshore through early next week. A
cold front will shift the winds from the west or southwest late on
Tuesday lasting into Wednesday.

&&

.CLIMATE...
Unusually warm and potentially near record high temperatures
are forecast for Monday, October 11th.

Climate Sites   Record High(Year)

Akron-Canton    87 (1928)
Cleveland       86 (1928)
Erie            84 (1949)
Mansfield       89 (1928)
Toledo          87 (1928)
Youngstown      84 (1939)

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Saunders
NEAR TERM...Saunders
SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...Saunders
MARINE...Griffin
CLIMATE...Griffin
Hazardous weather outlook, Oct 9, 3:46 AM EDT, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
346 AM EDT Sat Oct 9 2021

LEZ061-142>149-162>169-OHZ003-006>011-017>021-027>032-036>038-047-
100800-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-
Hancock-Seneca-Huron-Medina-Summit-Wyandot-Crawford-Richland-Ashland-
Wayne-Stark-Marion-Morrow-Holmes-Knox-
346 AM EDT Sat Oct 9 2021

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio and northwest Ohio.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ012>014-022-023-033-089-PAZ001>003-100800-
Lake-Geauga-Ashtabula Inland-Portage-Trumbull-Mahoning-
Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford-
346 AM EDT Sat Oct 9 2021

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Today and tonight.

Rain showers with embedded thunderstorms and heavy rain could
produce localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Oct 9, 6:21 AM EDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
621 AM EDT SAT OCT 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 AM     FLASH FLOOD      5 WSW WEST FARMINGTON   41.37N 81.06W
10/09/2021                   GEAUGA             OH   DEPT OF HIGHWAYS

            HIGHWAY 422 AND STATE ROUTE 88 IS CLOSED
            NEAR PARKMAN TOWNSHIP DUE TO FLASH FLOODING.

&&

MG
Special weather statement, Oct 9, 6:26 AM EDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Cleveland OH
626 AM EDT Sat Oct 9 2021

OHZ028>031-036>038-047-091300-
Crawford-Richland-Ashland-Wayne-Marion-Morrow-Holmes-Knox-
Including the cities of Bucyrus, Galion, Crestline, Mansfield,
Ashland, Wooster, Orrville, Rittman, Marion, Mount Gilead,
Cardington, Millersburg, Killbuck, and Mount Vernon
626 AM EDT Sat Oct 9 2021

...Patchy to Areas of Dense Fog Into Mid Morning...

Patchy to areas of fog may impact travel across the region into
Saturday morning. The most concentrated fog will be located in
river valleys where it will be dense in spots. Motorists may
encounter fluctuating visibilities ranging from good to poor in
short distances. The fog is expected to lift by mid morning.

If driving, slow down, use your low beam headlights, and leave
plenty of distance ahead of you.
Local storm report, Oct 9, 6:37 AM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
637 AM EDT SAT OCT 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     HEAVY RAIN       5 SE ROAMING SHORES     41.59N 80.77W
10/09/2021  M4.94 INCH       ASHTABULA          OH   MESONET

            MESONET STATION NLYO1 4.6 SE ROAMING SHORES
            MEASURED 4.94 INCHES OF RAINFALL IN THE LAST
            6 HOURS.

&&

MG
Local storm report, Oct 9, 6:38 AM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
638 AM EDT SAT OCT 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     HEAVY RAIN       5 NNE WEST FARMINGTON   41.46N 80.95W
10/09/2021  M2.89 INCH       TRUMBULL           OH   MESONET

            MESONET STATION FW0030 MESOPOTAMIA MEASURED
            2.89 INCHES OF RAINFALL IN THE LAST 6 HOURS.

&&

MG
Local storm report, Oct 9, 6:43 AM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
643 AM EDT SAT OCT 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 AM     FLASH FLOOD      GARRETTSVILLE           41.28N 81.10W
10/09/2021                   PORTAGE            OH   FIRE DEPT/RESCUE

            HIGH WATER RESCUE WITH CAR STRANDED IN FLOOD
            WATER ON WINDHAM STREET.

&&

MG
Local storm report, Oct 9, 7:24 AM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
724 AM EDT SAT OCT 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 AM     FLASH FLOOD      4 WSW BURTON            41.44N 81.20W
10/09/2021                   GEAUGA             OH   FIRE DEPT/RESCUE

            MUSIC STREET WAS CLOSED AND IMPASSABLE DUE
            TO FLOODING BETWEEN KIDD DRIVE AND RAVENNA
            ROAD.

&&

MG

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 8:15 PM EDTSpecial Marine WarningCLE60 min
Oct 8, 8:38 PM EDTSpecial Weather StatementCLEOttawa52 min
Oct 8, 9:41 PM EDTSpecial Weather StatementCLESandusky49 min
Oct 8, 9:43 PM EDTSpecial Marine WarningCLE92 min
Oct 8, 9:54 PM EDTSevere Thunderstorm WarningCLESandusky36 min
Oct 8, 10:32 PM EDTSpecial Weather StatementCLEOttawa28 min
Oct 9, 1:56 AM EDTAreal Flood AdvisoryCLEAshtabula, Mahoning, Trumbull8 hr
Oct 9, 2:16 AM EDTAreal Flood AdvisoryCLEGeauga, Lake4 hr
Oct 9, 4:12 AM EDTAreal Flood AdvisoryCLEPortage, Stark, Summit5 hr
Oct 9, 4:19 AM EDTFlash Flood WarningCLEAshtabula, Geauga, Portage, Trumbull4 hr
Oct 9, 10:11 AM EDTRiver Flood WarningCLETrumbull35 hr

Nearby

Areal Flood Warnings in Ohio, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.